Wyoming, 2019Winter Storm in Wyoming, February 2 to 5, 2019
February 2 to 5, 2019 · NWS RIW · 6 events in 6 counties and zones
A series of Pacific fronts and troughs moved through western Wyoming and brought prolonged periods of snow with several breaks between the systems. Over the 5 days, there were rather impressive snow totals.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Pacific fronts and troughs moved through western Wyoming and brought prolonged periods of snow with several breaks between the systems. Over the 5 days, there were rather impressive snow totals. The highest amounts fell in Teton County, where a favorable jet dynamics let to very heavy snowfall rates within convective snow bands. Over 40 inches of snow fell at the Jackson Hole Ski Resort with 10 to 20 inches common across the lower elevations. Maximum snowfall amounts around 2 feet also fell in Yellowstone Park, the Wind River Range and the Salt and Wyoming Ranges. Over a foot of snow also fell in the Star Valley. The heavy snow also led to avalanches that closed mountains passes throughout the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 2, 2:41 PM MST, 19 minutes earlier.
Area forecast discussion, Feb 2, 2:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
241 PM MST Sat Feb 2 2019
.SHORT TERM...Tonight through Tuesday
Like yesterday, we will divide the discussion into West and East
of the Divide.
West of the Divide...As expected, the precipitation so far has
been fairly light through the morning with some rain mixing in
across the valleys. Pocatello radar is now showing some stronger
echoes moving in and we still expect these to move in tonight. All
in all, things still look pretty good so we will let the
highlights ride for now. We still expect the heaviest snow from
late tonight into tomorrow morning as the trough axis and best jet
dynamics move through the area. We had thoughts of extended the
highlights through much of tomorrow but decided against it. The
steadiest snow looks to end around noon tomorrow. The exception
would be Yellowstone but seeing how there are few people there,
impacts would be minimal. There should be around a 12 hour break
with only light snow through that period. As for special weather
statements, we will issue one for southern Wyoming for tonight
into early Sunday for snow due to the possible impacts along
Interstate 80.
The next wave will then approach later Sunday night and continue
into Monday. The models are in fairly good agreement with the
heaviest snow falling during around a 12 hour period from later
Sunday night through around midday Monday, aligning fairly closely
with the left front quadrant of a jet streak riding across the
area. There are some differences in the position however, and this
will be critical in who gets the heaviest snow. The NAM is the
furthest north, the GFS furthest south with the European
somewhere in the middle. For now, we made few changes to
continuity and will revisit this tomorrow to see if the models are
in better agreement.
Yet another wave will then move in for Tuesday. At this point,
this one looks a little weaker than the previous two. Given the
active weather over the next couple of days, we kept things
generic until we can focus on it a bit more.
East of the Divide...Again, we shift the concern here to wind.
We have already seen winds past 60 mph along Outer Drive. This
is the most impactful area by far. In the Green and Rattlesnake
Range, the high winds are largely restricted to the higher
elevations RAWS sites where impacts a minimal. We will let the
high wind warnings go as is. Dry weather should continue into the
evening.
We do expect some snow to jump the divide. At this point, the best
chance looks to be across the northern Big Horn Basin, mainly
very late tonight and into first thing tomorrow where there will
be a brief period of favorable left front quadrant jet dynamics
and a frontal boundary coming down. We did increase POPS and QPF
in this area. Most of the snow should stay in Montana. However, a
few locations could pick up a few inches of snow. The best chance
of this occurring would be north of a Cody to Greybull line. We
will issue a special weather statement as well for these areas. We
do have a slight chance to cover for all areas though. Gusty
winds will continue across the same areas as well, although
probably not as strong as today.
As we slide into Monday, the main concern will be temperatures. A
cold front will slide into the area but will likely stall across
the area. The question is where, and this will be the determining
factor with highs. We continue to have over a 20 degree spread in
some locations around 100 miles apart (ex. Buffalo's high
temperature in 14; Casper is 37). There will could also be some
snow showers across the north, although the models are not
completely in agreement. We maintained slight POPs for now. The
front will continue to slide southward Tuesday, although again
timing is an issue. There could also be some dynamics to touch off
some snow Tuesday afternoon although once again, there is poor
model agreement. We went with slight chance POPS for most areas
again until there is better agreement.
.LONG TERM...Tuesday night through Saturday
Timing of the next system continues to slow down as it digs over N
CA and the Great Basin. This will keep the Cowboy State under a
moist, southwest flow, as the storm system slowly makes its way
eastward over the Central Rockies. This will also cause the system
to weaken and fill, as ejecting shortwaves wring out the associated
moisture in this flow.
The arctic front will push southward Tuesday night, as precipitation
chances decrease over the north and west. The front is expected to
be over SE WY Wednesday and could provide a favorable setup for
heavier snow from the Interstate 80 corridor into the central
basins, as large-scale ascent along the baroclinic zone intersects
the surface front. This potential heavier band of snowfall is
forecast to shift south and east of the area Wednesday night, with
snow tapering off from NW-SE. Additional fresh snow cover and
entrenched arctic airmass will result in poor temperature recovery
on Thursday, with most highs expected only in the teens, followed by
widespread sub-zero lows Thursday night. Upper flow is expected to
back SW on Friday, with Arctic airmass giving way to milder Pacific
air by Saturday. If the past few days is precedent, then the models
are likely too fast bringing the next Pacific system into the west
next weekend. Forecast keeps most of the area dry Friday and
Saturday except for slight chances of orographic snow in the western
mountains.
&&
.AVIATION...For the 00Z TAFS through 00Z Sunday
West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)
MVFR conditions are expected at KJAC through the TAF period with
rain and snow occurring. This mix will change to all snow by 05Z
Sunday. IFR conditions will be possible after 08Z Sunday. At KBPI
and KPNA, conditions will become MVFR around 05Z Sunday with snow
occurring. IFR conditions will also be possible at KBPI and KPNA
after 08Z Sunday. KRKS will remain VFR through 11Z Sunday, before
rain or snow showers move into that location. LLWS will continue
for most locations through the TAF period. Expect frequent
mountain obscuration and IFR conditions in the vicinity of the
mountains.
East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)
VFR conditions will prevail through 12Z Sunday. Windy southwest
flow will continue from South Pass to KCPR through the TAF
period. These winds could be strong at times through 03Z Sunday.
LLWS will also remain a threat over this area, including KLND and
KRIW, through 18Z Sunday. MVFR clouds will push southward after
12Z Sunday, impacting KCOD, as a cold front moves through the
area.
&&
.FIRE WEATHER...
A Pacific weather system will bring snow to much of western
Wyoming tonight into Sunday morning before tapering off Sunday
afternoon. Strong winds will continue from the Red Desert through
Natrona County until tomorrow although not quite as strong as
today. Some snow may spread East of the Divide late tonight into
Sunday morning, especially across northern Wyoming. Mixing and
smoke dispersal will Sunday will generally range from fair to
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Sunday for WYZ001-002-
012>015-023>025.
High Wind Warning until 8 PM MST this evening for WYZ019-020.
&&
SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 2, 2:03 AM MST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MST Sat Feb 2 2019
WYZ001>020-022>030-031000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MST Sat Feb 2 2019
...High Wind Warning in Effect from the Green Mountains to Casper
through early this evening...
...Winter Weather Advisory for much of western Wyoming from late
this morning through noon Sunday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Strong winds from the Green Mountains/Rattlesnake
Range to the Casper area. Periods of light to moderate snow in the
west today, spreading to Southwest Wyoming tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Periods of light to moderate snow will continue in the
west. A cold front will spread chances of snow and gusty north
wind south across Northern and Central Wyoming.
Tuesday and Wednesday...Snow increasing across the west and
southwest on Tuesday. Moderate to locally heavy snow is expected
to shift into south and central Wyoming on Tuesday night and
Wednesday. An Arctic front will spread much colder temperatures
and blustery north wind south across north and central Wyoming on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report wind gusts of 50 mph or more and
snowfall amounts. Thank you.
Winter Storm, Jackson Hole
- When
- February 2, 3:00 PM MST to February 5, 5:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Very heavy snow fell through the Jackson Valley. The highest amount recorded was 35 inches near Teton Village. Total snowfall amounts of 18 to 30 inches were common around the Jackson Valley, including 26.5 inches at the town of Jackson.
Winter Storm, Yellowstone National Park
- When
- February 2, 6:00 PM MST to February 5, 5:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell through much of Yellowstone Park. Some of the highest snowfall amounts included 24 inches at Lewis Lake Divide and 22 inches at the Old Faithful Ranger Station.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 2, 8:00 PM MST to February 5, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell over much of the Tetons. The heaviest snow fell at the Jackson Hole Resort where 49 inches of new snow was measured. Numerous SNOTEL sites have 2 to 3 feet of new snow over the duration of the event.
Winter Storm, Wind River Mountains East
- When
- February 2, 10:00 PM MST to February 5, 10:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SHAVE Project
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Range. The highest snowfall amount was 23 inches at the Deer Park SNOTEL site.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 2, 11:00 PM MST to February 5, 2:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in much of the Salt and Wyoming Range. The highest amounts included 28 inches at Commissary Ridge and 20 inches at Blind Bull Summit.
Winter Storm, Star Valley
- When
- February 3, 12:00 PM MST to February 5, 3:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley. The highest amounts was 17 inches to the southeast of Thayne.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dense Fog in California, February 2, 20191 death · $102,000 · 3 events
- Tornadoes and Flooding in California, February 2 to 5, 2019$1.0 million · EF0 · 14 events
- Tornado and Debris Flows in California, February 2, 2019$257,000 · EF0 · 24 events
- Dense Fog and Freezing Fog in Kentucky, February 2, 2019$110,000 · 4 events
- Heavy Snow and Winter Weather in Idaho, February 2 to 5, 201920 events
- Debris Flow and Flooding in California, February 2, 201951 kt wind · 19 events
- Winter Storm and Heavy Snow in Montana, February 2 to 4, 201913 events
- Blizzard and Winter Storm in Montana, February 2 to 4, 201912 events
- Flood and Heavy Snow in Utah, February 2 to 7, 201912 events
- Dense Fog in Missouri, February 2, 201911 events
- Dense Fog in Illinois, February 2, 201911 events
- Winter Weather in Colorado, February 2 to 3, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807901, 807899, 807900, 807904, 807903, 807902.